Numbness or tingling in the hands and/or feet (peripheral neuropathy)
Neuropathy means that something is wrong with nerve tissue. Peripheral neuropathy refers more specifically to numbness in the fingers, hands, toes and feet. Although some people in lung cancer treatment never develop this condition, it is a fairly common occurrence. It may get better over time or the problem may continue after treatment. It can cause treatment to be stopped early, and can cause distressing physical and emotional effects. Close monitoring and talking to your doctor about how to prevent it can help. .
Chemotherapy drugs used to treat lung cancer that may cause peripheral neuropathy include cisplatin, carboplatin, docetaxel (Taxotere), paclitaxel (Taxol), vinorelbine (Navelbine), vincristine (Oncovin), and etoposide (VP-16).
If you have any of the following conditions, you may be at increased risk of neuropathy:
- Severe malnutrition
- Previous chemotherapy
Symptoms of neuropathy:
- Numbness, tingling (feeling of pins and needles) of hands and/or feet
- Burning of hands and/or feet
- Numbness around mouth
- Loss of sensation to touch
- Weakness and leg cramping or any pain in hands and/or feet
- Difficulty picking things up or buttoning clothes
Medications to help ease neuropathy symptoms:
- Pain relievers (analgesics)
- Antidepressants (such as amitriptyline)
- Anti-seizure medications (such as gabapentin)
Practical tips to prevent and manage treatment-related neuropathy:
- Before beginning treatment, talk with your healthcare team about the risk of neuropathy and its early signs.
- Be alert to numbing and tingling of hands and feet; slurred speech; changes in sensations of pain, touch, temperature, position, and vibration; or difficulty tasks such as buttoning clothing. Inform your treatment team if you experience any of these symptoms.
- Talk with your healthcare team before taking any medications. Use all medications, including over-the-counter, only as prescribed. Some sedatives, tranquilizers, pain relievers, and anti-nausea medications can increase neuropathy.
- Routinely inspect affected body areas for burns, cuts, or scratches.
- Use rubber gloves or gardening gloves when doing household chores.
- Avoid use of heating pads.
- Wear shoes or slippers at all times to protect your feet.
- Avoid extreme hot or cold temperatures.
- Some evidence suggests that eating a diet rich in B vitamins may help manage neuropathy.